Psoriasis Treatment May Trigger Significant Adverse Effects:
A Dutch study in Clinical Kidney Journal suggests that a treatment for psoriasis and multiple sclerosis may induce a dangerous adverse effect, particularly in women. The finding is potentially important, because while treatment with fumaric acid esters (FAE) has been around for more than 40 years, it is now being used more widely in the United States, Germany, and other areas.
Study results indicate that FAEs may be associated with a higher incidence of Fanconi syndrome, which is characterized by a generalized dysfunction of the proximal renal tubules. FS can lead to a host of complications, including an impaired resorption of glucose, amino acids and phosphate. Another complication is osteomalacia, which can lead to bone fractures and bone pain. Pharmacologic agents such as tenofovir, ifosfamide, and aminoglycoside antibiotics have previously been associated with FS, but data around FAEs has been sparse.
The current study looked at cases of FS associated with FAE treatment diagnosed at two Dutch university nephrology departments, the Dutch and German national pharmacovigilance databases and six previously reported cases–11 cases in total. All 11 cases involved female patients with psoriasis. The median age at the time of onset was 38 years. Patients received long-term FAEs treatment with a median treatment duration of 60 months. Laboratory tests were typically significant for low serum levels of phosphate and uric acid, while urinalysis showed glycosuria and proteinuria.
Eight (73%) patients had developed a hypophosphataemic osteomalacia and three (27%) had pathological bone fractures. All patients discontinued FAEs, while four (36%) patients were treated with supplementation of phosphate and/or vitamin D. Five (45%) patients had persisting symptoms despite FAEs discontinuation.
In an earlier study, doses of FAEs prescribed exceeded those recommended in current psoriasis guidelines, but the current study found development of FS even at or slightly below recommended doses. “The reported cases of FAE-associated FS share several phenotypical similarities,” the study authors observed.
“All cases involved females. Sex differences in renal proximal tubular function and in the expression of organic anion receptors have been described and such differences could underlie differential risks for male and female patients to develop FAE-associated FS. However, we cannot exclude selective reporting due to the relatively small sample size described in our case series. Whether there is a predominance for females to develop FS remains to be determined. Furthermore, all patients reported with FS were treated long term with FAEs,” they wrote.
“Physicians treating patients with FAEs should be vigilant and monitor for the potential occurrence of Fanconi syndrome,” the authors concluded. “Measurement of the urinary albumin:total protein ratio is a suggested screening tool for tubular proteinuria in Fanconi syndrome.”
SOURCE :MD Magazine